EMA recalls Advagraf

 

The EMA has issued an immediate recall of certain batches of Astellas’ Advagraf (tacrolimus) after increased levels of the active substance tacrolimus were found.

The recall from pharmacies and wholesalers across the European Union (EU) is a precautionary measure after information suggested the defect does not result in a clinical adverse event.

Doctors have now been told to consider the potential impact on blood tacrolimus levels when monitoring patients who may have taken capsules from the defective batches, especially those taking maintenance therapy.

Advagraf is used as a treatment option to prevent organ rejection in adults who have had a kidney or liver transplant or to treat organ rejection.

Astellas found the defect during a routine test. It found that during the first stages of dissolution testing, an average of 70% of the tacrolimus in the capsules was released above the permitted range of 48% to 68%.

Affected batches were distributed to a number of countries across the EU, with Romania and the UK believed to have the most stock of affected capsules remaining.

The recall is not expected to affect the overall supply of the medication and Astellas has informed that EMA that replacement batches are available.